Oklahoma, 2007

Tornadoes and Hail in Oklahoma, May 4, 2007

May 4, 2007 · NWS OUN · 16 events in 3 counties and zones

An upper level storm system approached eastern Colorado during the afternoon of the 4th. As the upper level storm system approached a surface low pressure center developed over southeast Colorado, with a warm front extending to the east over the Kansas and Oklahoma border, and a dry line extending south-southeast into western Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$113,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An upper level storm system approached eastern Colorado during the afternoon of the 4th. As the upper level storm system approached a surface low pressure center developed over southeast Colorado, with a warm front extending to the east over the Kansas and Oklahoma border, and a dry line extending south-southeast into western Oklahoma. The dry line retreated to near the Texas and Oklahoma border by late afternoon, and thunderstorms developed east of the dry line over the northeast Texas panhandle. Other thunderstorms developed and quickly became supercells in northwest Oklahoma. Very large hail and tornadoes - some damaging - were reported with these thunderstorms. Monetary values for the tornado damage were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 4, 2:01 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, May 4, 2:01 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
301 PM CDT FRI MAY 4 2007

.DISCUSSION...INITIAL CONCERN WILL BE SEVERE WEATHER POTENTIAL THIS
EVENING THROUGH THE WEEKEND. FLOODING IS ANOTHER CONCERN THAT WILL
LIKELY DEVELOP AS CONVECTIVE RAINFALL BECOMES MORE WIDESPREAD WITH
TIME.

THE LARGE SCALE CERTAINLY FAVORS THUNDERSTORMS AND SEVERE
WEATHER...WITH A LARGE TROUGH IN THE ROCKIES AND INCREASINGLY
TROPICAL AIRMASS OVER THE PLAINS. STRONG SHEAR AND INSTABILITY ARE
FORECAST TO BE IN PLACE OVER MUCH OF THE REGION THIS WEEKEND...WITH
THE STRONGEST SHEAR IN A ZONE CLOSER TO THE DRYLINE. MAIN
UNCERTAINTY LIES IN THE TIMING AND COVERAGE OF STORMS. A STRONG CAP
HAD DEVELOPED THIS MORNING...AND WAS STILL SEEN ON THE MIDDAY
SOUNDINGS. THE WEAKEST CAPPING WAS IN SOUTHWEST THROUGH CENTRAL
OKLAHOMA...WHERE LARGE CUMULUS FIELD HAD DEVELOPED. MODELS AND
OBSERVATIONS SUPPORT THE IDEA THAT WARMER 700 MB TEMPS WILL ADVECT
INTO THIS AREA AND STRENGTHEN THE CAP THIS AFTERNOON. CURRENTLY FEEL
THAT HEATING ALONE WILL BE INSUFFICIENT TO OVERCOME THE CAP
TODAY...BUT MUST KEEP AN INTENT EYE ON THINGS...GIVEN THE EXTREME
INSTABILITY. MORE LIKELY...MID LEVEL ASCENT AND/OR COOLING OF THE
850-700 MB LAYER WILL BE NEEDED FOR STORM INITIATION.

THIS AFTERNOON...ONE WAVE OF COOL ADVECTION AT THE MID LEVELS WAS
DRIFTING OVER THE DEVELOPING MOISTURE GRADIENT...WHICH HAD YET TO
FORM A MORE DEFINED DRYLINE...IN NORTHWEST OKLAHOMA. THE COOLER MID
LEVEL TEMPERATURES WILL LIFT NORTH INTO KANSAS LATE IN THE
EVENING...REPLACED BY WARM ADVECTION. AT THE SURFACE...AS LOW
PRESSURE DEEPENS IN PLACE OVER SOUTHWEST KANSAS...MOISTURE WILL
ADVECT ONTO THE HIGHER TERRAIN OF NORTHWEST OKLAHOMA AND THE EASTERN
PANHANDLES LATE TODAY. VARIOUS SHORT RANGE MODELS DEVELOP STORMS IN
FAR NORTHWEST OKLAHOMA JUST BEFORE DARK...BEFORE THE MID LEVEL TEMPS
BEGIN TO WARM AGAIN. WILL MAINTAIN THE GREATEST STORM CHANCES IN
THAT REGION. OTHER ISOLATED CONVECTION MAY FORM FARTHER SOUTH ALONG
THE CAPROCK AS THE DEEPER MOISTURE MOVES UP THE SLOPING TERRAIN
DURING THE EVENING. EXPECT LIMITED COVERAGE...BUT POTENTIAL FOR
SIGNIFICANT SEVERE WEATHER WITH ANY EVENING STORMS THAT OCCUR.

BEYOND THIS EVENING...SEVERAL SHORT WAVE TROUGHS WILL INTERACT WITH
THE DRYLINE AS THEY LIFT THROUGH THE EASTERN SIDE OF THE LARGER
TROUGH. THE FIRST WAVE SHOULD ARRIVE AFTER MIDNIGHT TONIGHT...AND
MODELS WANT TO PRODUCE CONVECTION THROUGHOUT WESTERN OKLAHOMA INTO
WESTERN NORTH TEXAS. THESE STORMS WOULD LIKELY BE ELEVATED...WITH
THREATS FOR LARGE HAIL...BUT WITH A STRONG LOW LEVEL JET KEEPING THE
BOUNDARY LAYER MIXED...THE STORM INFLOW MAY BE BASED CLOSE TO THE
SURFACE...INCREASING THE THREAT FOR DAMAGING WINDS AND ISOLATED
TORNADOES. THIS ACTIVITY...IF IT FORMS...COULD BECOME SURFACE BASED
DURING THE DAY SATURDAY AS IT APPROACHES THE INTERSTATE 35 CORRIDOR.
CONFIDENCE IN THE EARLY MORNING ACTIVITY IS NOT HIGH...BUT WILL KEEP
A CHANCE IN THE FORECAST.

OUTFLOW AND CLOUD COVER COULD HAVE IMPLICATIONS FOR THE AFTERNOON
PERIOD AS WELL...BUT MOST LIKELY SCENARIO IS FOR ATTENTION TO TURN
BACK TO THE DRYLINE IN FAR WESTERN AREAS. THE CAP WILL AGAIN BE
STRONG...AND MID LEVEL ASCENT APPEARS POORLY TIMED. CONVERGENCE
ALONG THE DRYLINE WILL IMPROVE COMPARED TO TODAY...HOWEVER...AND
THIS SHOULD BE SUFFICIENT FOR SCATTERED STORM FORMATION...WITH
SEVERE WEATHER LIKELY.

SUNDAY...A POTENTIALLY MORE WIDESPREAD EVENT SEEMS EVIDENT IN THE
LATEST FEW RUNS OF THE GFS...WHICH BRING A WELL TIMED UPPER TROUGH
OR SMALL CLOSED LOW INTO THE REGION. BY THAT TIME...A COLD FRONT AND
TRIPLE POINT WILL HAVE DRIFTED INTO NORTHWEST OKLAHOMA...AND THE
DRYLINE IS FORECAST TO SURGE LATE IN THE DAY. THIS WOULD PROVIDE
BETTER FOCUS THAN IS EXPECTED SATURDAY.

THROUGH THE EXTENDED...THE FORECAST APPEARED WELL IN HAND...AND FEW
CHANGES WERE MADE. A FRONT WILL STALL FROM CENTRAL TEXAS INTO
SOUTHEAST OKLAHOMA EARLY NEXT WEEK...AND MAY BE A FOCUS FOR REPEATED
HEAVY RAIN EVENTS...THOUGH IT REMAIN TO BE SEEN WHETHER THE EMPHASIS
FOR HEAVY RAIN WILL BE SOUTH OR NORTH OF THE RED RIVER. SEASONABLE
TEMPERATURES CONTINUE.

ONLY NON-THUNDERSTORM ISSUE APPEARS TO BE WIND SPEEDS FOR
DAY 2...SATURDAY...AND THE NEXT SHIFTS WILL WANT TO CONSIDER A WIND
ADVISORY FOR WESTERN OKLAHOMA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  85  68  83 /  20  20  40  40
HOBART OK         70  85  66  82 /  30  30  50  60
WICHITA FALLS TX  71  87  69  85 /  20  20  40  40
GAGE OK           66  84  63  76 /  30  40  60  60
PONCA CITY OK     71  84  69  81 /  20  20  40  40
DURANT OK         69  85  70  85 /  10  10  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

BURKE
Hazardous weather outlook, May 4, 11:00 AM CST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI MAY 4 2007

OKZ004>048-050>052-TXZ083>090-051200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT FRI MAY 4 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS NORTHWEST OKLAHOMA. A SLIGHT RISK COVERS PARTS OF CENTRAL AND
WESTERN OKLAHOMA... AND WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA IS NORTHWEST OF A LINE FROM FREEDOM... TO
WOODWARD... TO ARNETT.  THE SLIGHT RISK AREA SURROUNDS THE MODERATE
RISK AREA... AND IS WEST OF A LINE FROM PONCA CITY... TO GUTHRIE...
TO EL RENO... TO LAWTON... TO WICHITA FALLS... TO SEYMOUR.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 5 PM
THROUGH THE OVERNIGHT HOURS.

IMPACTS...
THE PRIMARY THREAT FROM ANY STORMS THAT DEVELOP THIS EVENING WILL BE
VERY LARGE HAIL... POSSIBLY TO THE SIZE OF TENNIS BALLS. STRONG
WINDS AND TORNADOES WILL ALSO BE A POSSIBILITY. ELEVATED STORMS MAY
ALSO DEVELOP LATE TONIGHT... WITH LARGE HAIL AND DAMAGING STRAIGHT
LINE WINDS THE MAIN CONCERN.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM LATE THIS
AFTERNOON THROUGH TONIGHT.

DISCUSSION...
A DRYLINE WILL EXTEND FROM SOUTHWEST KANSAS... INTO THE EASTERN
PANHANDLES NEAR THE OKLAHOMA TEXAS BORDER... WITH A DIFFERENTIAL
HEATING BOUNDARY EXTENDING ACROSS CENTRAL PORTIONS OF OKLAHOMA BY
LATE THIS AFTERNOON. EXTREME INSTABILITY WILL BE IN PLACE EAST OF
THE DRY LINE THIS AFTERNOON AND EVENING... ALONG WITH FAVORABLE WIND
SHEAR. ALTHOUGH THE DRYLINE AND THE DIFFERENTIAL HEATING BOUNDARY
MAY SERVE AS A LOW-LEVEL FOCUS... A STRONG MID-LEVEL CAPPING
INVERSION IS EXPECTED TO BE IN PLACE... AND MAY COMPLETELY PREVENT
STORMS FROM DEVELOPING. THIS WILL RESULT IN A RELATIVELY LOW CHANCE
OF STORM DEVELOPMENT. HOWEVER... HEATING AND CONVERGENCE ALONG THE
BOUNDARIES MAY BE SUFFICIENT FOR A FEW UPDRAFTS TO BREAK THE CAP. IF
CONVECTION DOES BREAK THE CAP AND PERSIST... THE STORMS WILL RAPIDLY
BECOME SEVERE. THE STORMS WILL ALSO LIKELY BE ISOLATED TO WIDELY
SCATTERED ACROSS THE AREA. LARGE HAIL... STRONG WINDS... AND
TORNADOES WILL BE POSSIBLE WITH ANY SEVERE STORMS LATE THIS
AFTERNOON AND EVENING.

ELEVATED THUNDERSTORMS MAY ALSO DEVELOP LATER TONIGHT EAST OF THE
DRY LINE ACROSS PARTS OF WESTERN AND CENTRAL OKLAHOMA... AND WESTERN
NORTH TEXAS DUE TO A STRENGTHENING LOW LEVEL JET. SOME OF THESE
STORMS MAY BECOME SEVERE... WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN CONCERN.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
SATURDAY... THERE IS A MODERATE RISK OF SEVERE STORMS NORTH OF A
LINE FROM CHANDLER... TO NORMAN... TO LAWTON AND HOBART... TO ERICK
OKLAHOMA. THERE IS A SLIGHT RISK OF SEVERE STORMS SOUTH OF THE
MODERATE RISK ACROSS SOUTHERN OKLAHOMA AND ALL OF WESTERN NORTH
TEXAS. THE LIKELIHOOD OF SEVERE STORMS SATURDAY AND SATURDAY NIGHT
WILL BE SOMEWHAT DEPENDENT ON WHAT HAPPENS TONIGHT. THERE MAY BE
ONGOING ELEVATED THUNDERSTORMS ACROSS THE AREA SATURDAY MORNING.
THEN THE DRY LINE WILL APPROACH THE OKLAHOMA TEXAS BORDER BY
SATURDAY AFTERNOON ALONG WITH AN UPPER SYSTEM APPROACHING THE
REGION. THUNDERSTORMS SATURDAY MAY BE ABLE TO BECOME SURFACE BASED
AND/OR STORMS MAY BE ABLE TO DEVELOP ALONG THE DRY LINE OR ANY
OUTFLOW BOUNDARIES FROM OVERNIGHT AND MORNING CONVECTION. IF STORMS
ARE ABLE TO BECOME SURFACE BASED... SEVERE STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL... STRONG WINDS... AND TORNADOES. SCATTERED TO
WIDESPREAD THUNDERSTORMS WILL BE POSSIBLE SATURDAY NIGHT AS THE LOW
LEVEL JET STRENGTHENS WITH THE SEVERE POTENTIAL CONTINUING OVERNIGHT.

THUNDERSTORMS WILL BE POSSIBLE THE REST OF THE WEEKEND INTO THE
MIDDLE OF NEXT WEEK... WITH A SLIGHT RISK OF SEVERE STORMS ON SUNDAY
ACROSS OKLAHOMA AND WESTERN NORTH TEXAS. THE RISK FOR SEVERE STORMS
ON SUNDAY MAY INCREASE IF THE UPPER LEVEL STORM SYSTEM EVOLVES AS
ANTICIPATED.

OTHER HAZARDOUS WEATHER...
FLOODING MAY ALSO BECOME A PROBLEM IF STORMS REPEATEDLY AFFECT THE
SAME AREAS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

MAXWELL/BURKE/BRANICK

In the hours before

Special weather statement, May 4, 4:08 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
508 PM CDT FRI MAY 4 2007

OKZ009-014-042230-
ROGER MILLS OK-ELLIS OK-
508 PM CDT FRI MAY 4 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF DURHAM AT 508 PM
CDT...MOVING NORTHEAST AT 45 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

WR
Special weather statement, May 4, 4:30 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
530 PM CDT FRI MAY 4 2007

OKZ009-014-042245-
ROGER MILLS OK-ELLIS OK-
530 PM CDT FRI MAY 4 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF DURHAM AT 530 PM
CDT...MOVING NORTHEAST AT 40 MPH.

SMALL HAIL AND WIND GUSTS NEAR 50 MPH ARE LIKELY OCCURING.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY.

WR

The radar

The Vance AFB radar (KVNX), 171 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

14 hail, 2 tornado. Local standard time, as filed.

Hail, Ellis

When
May 4, 4:55 PM CST
Where
Ellis County, 5 mi SSW of Shattuck
Measured
0.88 in hail
Reported by
Public
Coordinates
36.203, -99.914

Hail, Ellis

When
May 4, 5:06 PM CST
Where
Ellis County, 8 mi S of Arnett
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.014, -99.770

One inch hail was reported.

Hail, Ellis

When
May 4, 5:15 PM CST
Where
Ellis County, 12 mi SW of Arnett
Measured
1.75 in hail
Reported by
Public
Coordinates
36.007, -99.922

Tornado, Ellis

When
May 4, 5:21 PM CST to 5:45 PM CST
Where
Ellis County, 4 mi SW of Arnett to 3 mi WNW of Arnett
Rating
EF1
Path length
4 mi
Path width
50 yd
Property damage
$110,000
Reported by
Broadcast Media
Coordinates
36.089, -99.821

Windows were blown out of a house west of Arnett. Surrounding the house, a barn and several outbuildings were destroyed. Farm equipment at the home was also destroyed. Numerous tree limbs and power lines were downed. Monetary damages were estimated.

Hail, Ellis

When
May 4, 5:43 PM CST
Where
Ellis County, 2 mi N of Arnett
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
36.159, -99.770

Tornado, Ellis

When
May 4, 5:45 PM CST
Where
Ellis County, 5 mi ENE of Arnett
Rating
EF0
Path length
0.2 mi
Path width
30 yd
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.158, -99.687

The tornado remained over open country throughout its life span. A few trees, power poles, and power lines were damaged. Monetary damages were estimated.

Hail, Ellis

When
May 4, 5:55 PM CST
Where
Ellis County, 10 mi N of Gage
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.465, -99.750

Hail, Ellis

When
May 4, 6:02 PM CST
Where
Ellis County, 2 mi S of Harmon
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.141, -99.630

Hail, Harper

When
May 4, 6:04 PM CST
Where
Harper County, Laverne
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
36.720, -99.900

Hail, Ellis

When
May 4, 6:12 PM CST
Where
Ellis County, 8 mi S of Fargo
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
36.254, -99.620

Hail, Woodward

When
May 4, 6:12 PM CST
Where
Woodward County, 11 mi W of Sharon
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.280, -99.527

Hail, Woodward

When
May 4, 6:15 PM CST
Where
Woodward County, 13 mi WSW of Sharon
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
36.208, -99.545

Hail, Woodward

When
May 4, 6:15 PM CST
Where
Woodward County, 8 mi W of Sharon
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
36.280, -99.474

Hail, Woodward

When
May 4, 6:30 PM CST
Where
Woodward County, 5 mi N of Sharon
Measured
3 in hail
Reported by
Emergency Manager
Coordinates
36.352, -99.330

Hail, Harper

When
May 4, 6:37 PM CST
Where
Harper County, 9 mi NW of Buffalo
Measured
1.75 in hail
Reported by
Public
Coordinates
36.922, -99.735

Hail, Woodward

When
May 4, 6:40 PM CST
Where
Woodward County, 6 mi S of Woodward
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
36.343, -99.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyThe tornado archive for Oklahoma, 2007Warnings in Oklahoma, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33504, 33505, 33506, 35235, 33507, 35239, 33508, 33509, 33510, 33511, 33512, 33513, 33514, 33515, 33516, 33517.